ATLANTA (AP) — At least two people have died and several others have been sickened in the central part of the state after overdosing on some type of street drug, authorities said.
Reports of overdoses were still coming in Tuesday, Georgia Bureau of Investigation spokeswoman Nelly Miles told The Atlanta Journal-Constitution.
More than a dozen overdose cases have been reported so far in three emergency departments in Bibb County and some surrounding counties in the past two days, said Chris Hendry, chief medical officer at Navicent Health in Macon.
Emergency workers have responded to reports of overdoses in Centerville, Perry, Warner Robins and Albany over the past 48 hours, authorities said. Emergency crews found some people unconscious and not breathing.
The drug, which is being sold on the streets as Percocet, can cause severe levels of consciousness and respiratory failure, Hendry said.
But the actual substances being ingested in Georgia remained unknown on Tuesday.
The Georgia Bureau of Investigation does not yet know the identity of the drug, sold as yellow pills, Miles said. The pills on the street are often laced with many other drugs, she said.
"There is a new drug that's surfaced in our community," Hendry said during a Tuesday afternoon news conference.
The Georgia Department of Public Health called the unidentified substance "extremely potent."
Whatever the substance is, it is "extremely potent and has required massive doses of naloxone (Narcan) to counteract its effects," the Georgia Department of Public Health said in a statement Tuesday.